Illinois, 2022

Tornadoes and Flood in Illinois, March 30, 2022

March 30, 2022 · NWS PAH · 6 events in 5 counties and zones

A broken squall line of showers and thunderstorms produced scattered pockets of strong winds and a few tornadoes. The strongly forced squall line was accompanied by several transient meso-vortices within an environment of very strong low level wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$334,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken squall line of showers and thunderstorms produced scattered pockets of strong winds and a few tornadoes. The strongly forced squall line was accompanied by several transient meso-vortices within an environment of very strong low level wind shear. Very limited instability reduced the longevity of these meso-vortices. Dew points in the upper 50's ahead of the line proved sufficient for a few tornadoes. A very strong low-level jet in excess of 80 knots supported the wind damage and tornado events along the line. Lightning was absent at times from the line. The line formed ahead of a strong cold front that trailed southward from a low pressure center passing north of the region. A very strong 500 mb shortwave pivoted east-northeast from the southern Plains, further enhancing the convection despite weak instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 2:48 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 30, 2:48 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
348 PM CDT Wed Mar 30 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 348 PM CDT Wed Mar 30 2022

The line of convection moving in is more or less on track with CAM
modeling, within an hour or so. There is some concern the models are
producing minor inversions that may inhibit deeper convection, but
we're going to make a judgment that the overall forcing and
increasing layer ascent will overcome any such inhibitor. As a
result, convective drafts should be able to push down damaging
winds, especially in accelerated lines or quasi-linear modes that
are anticipated to evolve. Non-thunderstorm winds are already
gusting into the lower 50s mph, as expected, it won't take much
for damaging downdrafts.

The event should draw down this evening, as the convective line
exits our eastern counties by/before 03Z. After that, the forecast
is routine, and cooler. Some wrap-around may prolong a chance of
showers and delay a clear-out, as the actual primary long wave
trof does not fully pass until 24-36 hours later. Then it's high
pressure sliding in/overhead and cooler air, with 50s/30s temps
to finish out the near term.

.LONG TERM...(Saturday through Wednesday)
Issued at 348 PM CDT Wed Mar 30 2022

There will be another opportunity over the weekend for some light
rain in the northern half of the region as a minor mid level
shortwave moves eastward through our region. Otherwise, expect
gradually moderating temps and mostly clear skies through the
weekend. Early next week, the medium range models suggest we will
enter a wetter, but mild period as a complex series of mid level
shortwaves and surface low pressure systems move through our
region, with limited lightning potential. However, rainfall will
not be occurring constantly, but clouds will be on the plentiful
side.

&&

.AVIATION...
Issued at 348 PM CDT Wed Mar 30 2022

Strong winds will be the primary hazard amongst a variety of
issues this TAF period. Southerly non-thunderstorm winds will
continue with 20-25 kts sustained and gusts to 35-40 kts during
the daytime hours. Showers will continue to move eastward across
the region, followed by an organized line of storms moving
eastward into the early evening. Thunder is included for the more
likely time of arrival. A temporary drop to MVFR or IFR vsby is
likely with the heavier rain/storms and a drop to MVFR cigs is
likely during and in the hours after the storms. A cold front
behind the storm line will shift winds towards westerly for late
this evening and overnight as winds decrease but remain breezy.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...DH/DB
LONG TERM...DB
AVIATION...ATL/DB
Hazardous weather outlook, Mar 30, 4:02 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
502 PM CDT Wed Mar 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
502 PM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect until 10 PM CDT east of the
Mississippi River. Refer to the Watch for details.

A Wind Advisory is in effect for the entire Quad State until 7 PM
CDT, for winds gusting up to 55 mph possible. Refer to the
Advisory for details.

Localized heavy rain my produce isolated flooding issues this
afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is active.

In the hours before

Local storm report, Mar 30, 10:37 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     NON-TSTM WND DMG 5 W VALIER              38.02N 89.14W
03/30/2022                   FRANKLIN           IL   PUBLIC

            PUBLIC REPORT OF STRONG WIND GUSTS IN EXCESS
            OF 40 MPH RESULTING IN A POWER OUTAGE AND
            BLOWN TRANSFORMER IN VALIER, IL, JUST WEST
            OF BENTON, IL.

&&
Local storm report, Mar 30, 10:43 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND DMG 1 WNW JACKSON           37.39N 89.67W
03/30/2022                   CAPE GIRARDEAU     MO   PUBLIC

            WINDS IN EXCESS OF 40 MPH HAS CAUSED A FEW
            SHINGLES TO BE BLOWN OFF ROOF.

&&

DW
Local storm report, Mar 30, 11:02 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     NON-TSTM WND GST 1 SW MURPHYSBORO        37.76N 89.35W
03/30/2022  E43 MPH          JACKSON            IL   PUBLIC

            TREE DOWN ON A HOUSE. MINIMAL DAMAGE TO
            STRUCTURE. POWER LINE WRAPPED ON TREE.

&&

DW
Local storm report, Mar 30, 3:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 WSW ADVANCE           37.10N 89.93W
03/30/2022                   STODDARD           MO   EMERGENCY MNGR

            6 INCH TREE LIMB DOWN ON INDUSTRIAL DRIVE.

&&
Local storm report, Mar 30, 3:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 S DEXTER              36.73N 89.96W
03/30/2022                   STODDARD           MO   EMERGENCY MNGR

            TREE AND POWER LINES DOWN ON HWY D.

&&

RST
Local storm report, Mar 30, 4:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 SW COMMERCE           37.15N 89.46W
03/30/2022                   SCOTT              MO   TRAINED SPOTTER

            TREE DAMAGE ON HWY E.

&&

RST

The radar

The Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Williamson

When
March 30, 4:15 PM CST to 5:35 PM CST
Where
Williamson County, Herrin to Blairsville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.800, -89.030

Street flooding was reported in several locations in Williamson County, mainly along and northwest of a line from Herrin to Carterville. The water was six to eight inches deep.

Tornado, Franklin

When
March 30, 4:23 PM CST to 4:31 PM CST
Where
Franklin County, 3 mi NW of Thompsonville to 0.3 mi E of Akin
Rating
EF0
Path length
4.05 mi
Path width
100 yd
Property damage
$62,000
Reported by
NWS Storm Survey
Coordinates
37.951, -88.809

Trees were uprooted and snapped. Three outbuildings were partially damaged. A few houses sustained shingle damage. There was roof and siding damage to homes in Akin. Maximum winds were estimated near 80 mph based on a storm damage survey.

Thunderstorm Wind, Saline

When
March 30, 4:50 PM CST
Where
Saline County, Harrisburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.730, -88.550

A tree and power lines were down on a house.

Tornado, Wayne

When
March 30, 5:01 PM CST to 5:02 PM CST
Where
Wayne County, 1.6 mi SSW of Fairfield to 1.3 mi SSW of Fairfield
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.359, -88.381

A brief touchdown occurred along Walnut Grove Road. There was a public eyewitness of the tornado. Shingle damage occurred to a few houses. Some larger branches on a few trees were snapped. There was minor damage to a couple of outbuildings. Peak winds were estimated near 75 mph.

Tornado, White

When
March 30, 5:11 PM CST to 5:18 PM CST
Where
White County, 5 mi ENE of Norris City to 0.5 mi NNE of Carmi
Rating
EF1
Path length
6.62 mi
Path width
400 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.008, -88.235

This tornado formed in rural farm country several miles southwest of Carmi, then tracked northeast across residential areas in the southeast and east central parts of the city of Carmi. At least a dozen houses received shingle damage, mostly in Carmi. A few large sheds were extensively damaged, one of which was completely destroyed. Some of the debris from a shed was blown into an assisted living center in Carmi. Dozens of trees were uprooted or snapped, some of which blocked roads. One small johnboat was blown into a pond. Power poles and lines were down along the path. Peak winds based on a storm damage survey were estimated near 100 mph.

Thunderstorm Wind, White

When
March 30, 5:30 PM CST
Where
White County, Crossville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.170, -88.070

A few pole barns were damaged or destroyed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008465, 1008216, 1008213, 1008220, 1008219, 1008214.